Alert archive / New Mexico / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 28, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 17, 2001, 1:28 PM MDT for Colfax County, New Mexico. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 17, 2001, 1:28 PM MDT (19:28 UTC)
- Expired
- May 17, 2001, 2:30 PM MDT
- In force
- 62 min
- Issued by
- NWS Albuquerque, NM
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Colfax County, NM
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 2:05 PM MDT | Hail 0.75 | Springer, NM |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3182 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KABQ 171929 SVRABQ NMC007-172030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 128 PM MDT THU MAY 17 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL COLFAX COUNTY IN NORTHEAST NEW MEXICO * UNTIL 230 PM MDT * AT 123 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES WEST OF SPRINGER...MOVING NORTHEAST AT 20 MPH. PREVIOUS STORMS HAVE ALREADY PRODUCED 1 INCH DIAMETER HAIL OVER NORTH CENTRAL MORA COUNTY. * THE SEVERE THUNDERSTORM WILL BE... 7 MILES NORTHWEST OF SPRINGER AT 200 PM MDT OVER MAXWELL AT 225 PM MDT THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. HEAVY RAINS FROM THUNDERSTORMS CAN PRODUCE SUDDEN AND DANGEROUS FLOODING IN ARROYOS...DITCHES AND OVER LOW WATER CROSSINGS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM MDT THURSDAY EVENING FOR NORTHEASTERN NEW MEXICO. LAT...LON 3629 10499 3626 10467 3656 10430 3659 10478
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 9:45 AM MDT, 3 hours 43 minutes earlier.
Area forecast discussion, May 17, 9:45 AM MDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 945 AM MDT THU MAY 17 2001 WITH SHORTWAVE ADVANCING EWD FROM NV AND UPSLOPE IN PLACE OVER NERN CRNR NM...ENOUGH CONFIDENCE TO ADD SLIGHT CHANCE SVR TO NERN ZNS THIS AFTN/EVNG. OTHERWISE...CHANGES TO MORNING ZONE PACKAGE COSMETIC. MODELS WANT TO STALL FRONT OVER EASTCENTRAL ZONES TNGT WITH VORT MAX CROSSING SEWD OVER CNTRL NM LATE TNGT. THUS EAST WINDS INTO CNTRL NM TNGT(:AND SUBSEQUENT POPS TNGT/FRI) CONTINGENT ON CONVECTION NE/ECNTRL THIS AFTN AND EVENING. CURRENT FCST INDICATING CHANCE RATHER THAN LIKELIHOOD OF THAT STRIKES RIGHT TONE. MJF .ABQ...NONE.
In the hours before
Special weather statement, May 17, 10:00 AM MDT, 3 hours 28 minutes before
NMZ001>021-026-172030- HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL NEW MEXICO NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1000 AM MDT THU MAY 17 2001 NORTH AND CENTRAL NEW MEXICO SEVERE THUNDERSTORM THREAT...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FROM THE EAST SLOPES OF THE SANGRE DE CRISTO MOUNTAINS INTO THE NORTHEAST PLAINS AND NORTHERN PARTS OF THE EASTCENTRAL PLAINS. WEATHER SYNOPSIS...THE AIR MASS ACROSS NORTHEAST AND EASTCENTRAL NEW MEXICO WILL BECOME INCREASINGLY UNSTABLE THIS AFTERNOON. AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE WEST, COUPLED WITH A LOW LEVEL EAST TO WEST UPSLOPE FLOW, WILL RESULT IN SCATTERED THUNDERSTORMS THIS AFTERNOON A FEW WHICH MAY BECOME SEVERE. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. SPOTTER ACTIVATION...MAY BE REQUIRED THIS AFTERNOON AND EVENING OVER NORTHEAST AND MUCH OF THE EASTCENTRAL PLAINS. COUNTIES IN EASTERN NEW MEXICO WHERE SKYWARN SPOTTERS MAY BE REQUIRED... UNION...HARDING...QUAY...CURRY...ROOSEVELT...COLFAX...MORA...SAN MIGUEL AND GUADALUPE. COUNTIES IN CENTRAL NEW MEXICO WHERE SKYWARN SPOTTERS MAY BE REQUIRED... NONE. COUNTIES IN WESTERN AND NORTHERN NEW MEXICO WHERE SKYWARN SPOTTERS MAY BE REQUIRED... NONE. THIS OUTLOOK PRODUCT IS FOR PLANNING PURPOSES TO IDENTIFY POTENTIAL HAZARDOUS OR LIFE THREATENING WEATHER. IT IS NOT INTENDED TO REPLACE SPECIFIC STATEMENTS OR WARNINGS RELATED TO FLASH FLOODS AND SEVERE THUNDERSTORMS. THIS OUTLOOK PERTAINS TO NORTHERN AND CENTRAL NEW MEXICO. FOR FAR SOUTHEAST NEW MEXICO USE PRODUCT WWUS84 KMAF. FOR SOUTHCENTRAL AND SOUTHWEST NEW MEXICO USE PRODUCT WWUS84 KEPZ.
Local storm report, May 17, 12:55 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
1255 PM MDT THU MAY 17 2001
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1242 PM HOLMAN NM 1.00 INCH HAIL
05/17/01 MORA REPORTED BY LAW
ENFORCEMENT
1252 PM CAPULIN NM .75 INCH HAIL
05/17/01 UNION REPORTED BY CO-OP
OBSERVERS
CAThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 12:47 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 43 min |
| May 17, 12:58 PM MDT | Severe Thunderstorm Warning | ABQ | Mora | 62 min |
| May 17, 2:10 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 50 min |
| May 17, 2:30 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Mora | 60 min |
| May 17, 2:40 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 65 min |
| May 17, 3:00 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 60 min |
| May 17, 4:06 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Mora | 39 min |
| May 17, 4:15 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 60 min |
| May 17, 4:45 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Harding | 60 min |
| May 17, 5:15 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 60 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.